Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Aberdeen, SD

May 17, 2005Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2005, 6:16 PM CDT for Jones County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2005, 6:16 PM CDT (23:16 UTC)
Expired
May 17, 2005, 7:00 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:50 PM CDTSevere Thunderstorm WatchSPC8 hr
May 17, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 17, 2:55 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT TUE MAY 17 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
BIGGEST CHALLENGE IN THE NEAR TERM STILL REVOLVES AROUND PCPN/SVR WX
CHCS FOR TNT.

VERY STRONG 5H WAVE CONT TO EJECT INTO PLAINS AREA. THE GFS REMAINS
MUCH STRONGER WITH THIS FEATURE THAN THE NAM...BUT OVERALL FCST POSN
IS SIMILAR. GOOD 2H-3H DIVERGENCE TAKES PLACE ACROSS ERN CWA WITH
SYSTEM...WITH STRONG LOLVL JET COMING INTO PLAY BY EARLY EVENING.
17/00Z WRF MODEL SHOWING SQUALL LINE FORMATION ACROSS WRN SODAK
LATER THIS AFTN...ADVECTING N AND E INTO NODAK/ERN SODAK. BEST
85H-7H Q-VECTOR CONVERGENCE ALSO FOLLOWS DIVERGENCE PATTERN WITH
STRONGEST FORCING ACROSS NODAK AND SERN SODAK. PWATS INCREASE TO
NEARLY 1.50 ACROSS ERN SODAK BY 06Z WED...WHICH IS 130-150% ABOVE
NORMAL. NAM/GFS MBE VECTORS ON BUFKIT FALL TO 10KTS OR SO FOR ERN
CWA AROUND 06Z WED...WITH BACKBUILDING POSSIBLE BASED ON LOW LEVEL
JET. CONT HITTING POPS HARD OVERNIGHT AND ADDED MENTION OF HEAVY
RAIN AND EXPANDED SVR MENTION. CURRENTLY WATCH #283 IN EFFECT FOR
WRN CWA UNTIL 03Z.

BY WED...MODELS SHOW PSBL DRY SLOT TAKING PLACE ACROSS ERN CWA WITH
WRAP AROUND TROWAL AIDING PCPN ACROSS THE WEST. TROWAL FEATURE
SLOWLY ADVANCES EAST DURING DAY WITH ONLY LIGHT SHOWERS EXPECTED.
WRF MODEL ALSO CONCURS WITH THIS SOLN.

THURSDAY THERE IS A BIT OF DISAGREEMENT. THE GFS BRINGS WELL DEFINED
85H AND 7H TROWAL BACK ACROSS ERN SODAK WITH NOTABLE INCREASE IN
LAYER RH. THERE IS ALSO SOME MINOR 85H-7H Q-VECTOR CONVERGENCE THAT
TAKES PLACE. THE ETA KEEPS BROAD SUBSIDENCE IN PLACE WITH SFC HIGH
PUSHING IN. EVEN THOUGH THE GFS HAS BEEN MOST CONSISTENT IN
DYNAMICS...HAVE DECIDED TO KEEP THURSDAY DRY AND JUST RATCHET UP
CLOUD COVER.

TEMP WISE...BASICALLY LEFT WHAT WAS INHERITED CEPT FOR THURSDAY AND
FRIDAY. PREFER THE WARMER ETA 85H TEMPS GIVEN PATTERN SO UPPED TEMPS
THURSDAY AND FRIDAY A BIT MORE.

.LONG TERM...SATURDAY THROUGH TUESDAY
NO MAJOR CHANGES WITH THIS ISSUANCE OF EXTENDED GRIDS. THE PERIOD
STARTS OFF WITH AN UPPER WAVE AND SURFACE COLD FRONT PUSHING THROUGH
THE REGION. HAVE KEPT IN CHANCE OF SHOWERS AND THUNDERSTORMS WITH
THIS SYSTEM...BUT THINGS ARE STARTING TO LOOK DRIER. STILL LOOKS
LIKE A STRONG SYSTEM...WITH SOME POTENTIAL. NORTHWEST FLOW ALOFT
WILL DOMINATE THROUGH THE REST OF THE EXTENDED...WITH UPPER RIDGE
AXIS APPROACHING FROM THE WEST. TEMPS COOL FOR SUNDAY BEHIND THE
FRONT...AND THEN WARM UP FOR MONDAY AND TUESDAY. GENERALLY TEMPS
WILL BE IN THE 70S.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

HINTZ/KNUTSVIG
Hazardous weather outlook, May 17, 5:54 AM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT TUE MAY 17 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-181052-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
554 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ039-046-SDZ006>008-011-018>023-181052-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
554 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. NONE OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:34 PM CDTSevere Thunderstorm WarningABRJones41 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningABRDewey, Stanley45 min
May 17, 6:52 PM CDTSevere Thunderstorm WarningABRLyman31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.